Kentucky, 2019

Flooding and Heavy Rain in Kentucky, February 17 to 18, 2019

February 17 to 18, 2019 · NWS JKL · 5 events in 5 counties and zones

5 inches once again fell across portions of southeast Kentucky. This led to renewed flooding issues and additional mud/rock slides in Rockcastle, McCreary, Perry, and Harlan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

After a couple day dry spell, rainfall amounts of up to 1-1.5 inches once again fell across portions of southeast Kentucky. This led to renewed flooding issues and additional mud/rock slides in Rockcastle, McCreary, Perry, and Harlan Counties.

This round of rainfall prompted the Perry County Judge-Executive to declare a local state of emergency for the county as damages from this and previous events totaled over $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 17, 1:11 PM EST, 49 minutes earlier.

Area forecast discussion, Feb 17, 1:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
111 PM EST Sun Feb 17 2019

.UPDATE...
Issued at 111 PM EST SUN FEB 17 2019

Freshened up the PoP trends into this evening once again. A batch
of convection blossomed across north central Kentucky in the past
hour and is currently moving across our Bluegrass counties.
Meanwhile, a line of showers and storms is ongoing across portions
of the Cumberland River Basin, and this looks to continue over the
next few hours, before the precipitation shield likely expands
more. Have upped the thunder chances based on the latest radar
trends and lingering elevated instability across the region
through this afternoon. Updates have been sent.

UPDATE Issued at 1151 AM EST SUN FEB 17 2019

Temperatures have warmed well above freezing at this point, so let
the advisory expire. Shower activity is already refiring across
our area, with even a few lightning pulses noted. Have freshened
up the hourly PoPs through this evening to account for the latest
radar as well as higher model resolution trends. Updates have been
sent.

UPDATE Issued at 1037 AM EST SUN FEB 17 2019

The first batch of rainfall is moving out as the best speed shear
associated with a low level jet core has moved off to the east.
Temperatures have responded this morning; however, there are a few
stragglers still hovering around freezing. As such, held onto the
winter weather advisory another hour for locations along and
north of the Mountain Parkway. Have also tried to show at least a
few hour lull in the activity as evident by the latest radar
mosaic trends. Precipitation will then fill back in out ahead of
another low level jet speed max moving in across the region and as
broad low pressure shifts across the Ohio Valley. Updates have
been sent.

UPDATE Issued at 658 AM EST SUN FEB 17 2019

Widespread rain is moving east across east Kentucky with
temperatures continuing to struggle to reach freezing. Updated
temperatures to lower values through the next several hours as its
probably not until after dawn that temperatures will finally
start to climb. Thus, this change provided more freezing rain in
the advisory area and south and thus, the freezing rain advisory
was expanded earlier. So far the pavement outside the office here
is not slick, but ice is accumulating on elevated surfaces such as
cars. More rain continues to develop upstream and will move into
the area through the morning, providing a very damp day across
much of southeast Kentucky. A few more breaks from the rain may be
noted north of the Mountain Parkway today.

&&

.SHORT TERM...(Today through Monday)
Issued at 417 AM EST SUN FEB 17 2019

Isentropic ascent is spreading into east Kentucky this morning
with widespread precipitation developing across the region.
Temperatures continue to struggle to rise much with areas along
and north of the Mountain Parkway still struggling to get above
freezing. Plenty of warm air aloft to lead to an only liquid
setup. Given the slower than expected rise and precipitation
spreading into the area through dawn, have opted to go with a
winter weather advisory for the freezing rain threat this morning.
Opted to run the advisory through 10 am to give us plenty of space
in case temperatures stay locked in below freezing. May need to
watch areas just south of the advisory as temperature remain a
degree or two under freezing. Still thinking worst case scenario
is that temperatures should be above freezing by late morning. To
the south, mainly a cold rain is expected.

The initial surge of rain will exit to the east by midday, but a
ribbon of elevated instability will push northeast across the area
this afternoon leading to additional showers and perhaps even a
few thunderstorms. Already seeing thunder to our southwest this
morning. This will lead to a small mention of thunder this
afternoon. A cold front will cross the area this evening with
widespread rain again expected along and ahead of the boundary.
The heavier rain should target mainly southeast Kentucky today,
where upwards of an inch of rainfall could be seen through this
evening. We should be able to handle this amount of rain with only
some small rises on creeks and rivers, but could prime the
Cumberland River Basin for rainfall later this week. Rain will
come to an end overnight, but cold advection will kick into gear
with temperatures falling into the 30s by late tonight. Monday
will be a chilly day as clouds will likely hold tight and
temperatures struggling to rise much through the day with ongoing
cold advection through the first part of the day. Will stay under
guidance for highs today and tomorrow given the abundance of
cloud cover.

.LONG TERM...(Monday night through Saturday)
Issued at 500 AM EST SUN FEB 17 2019

Upper level heights should increase into Monday night as a
shortwave ridge moves across the area. This axis of this ridge
should move northeast of the area by late Tuesday. A strong mid
and upper level ridge is expected to be centered near the Bahamas.
At the beginning of the period, an upper level low/trough will be
moving into the Four Corners region and across the Desert
Southwest. As a another upstream trough nears the Pacific
Northwest late Tuesday into Tuesday night, the upper level
low/trough will move/eject into the Plains Tuesday night into
Wednesday and reach the upper Midwest and Great Lakes Wednesday
night. Guidance remains consistent that this pattern of the mid
and upper level ridging remaining in place to the southeast of
East KY and centered near the Bahamas and trough passing by to the
west will allow for steep SW to NE flow of deep moisture from the
Gulf Of Mexico and southern Plains into the Great Lakes region,
and the Ohio Valley as well as the southern and central
Appalachians. Even as the upper level low and trough weaken and
pass by the northwest Wednesday night into Thursday, another
trough will have deepened across the West, keeping southwest flow
aloft in place through the end of the week. Weaker shortwaves in
this flow will likely move across the OH Valley region until the
system gradually moves into Plains around or near the end of the
period. Uncertainty remains in the timing of when this will occur
as with any of the individual waker shortwaves within the
southwest flow aloft. Guidance remains in rather good agreement
with the southwest flow aloft and periods of stronger moisture
transport into the OH and TN Valley areas and portions of the
Appalachians though some timing details remain uncertain and there
is some variability in QPF. However, heavy totals are anticipated
from Tuesday into Saturday. .

At the surface, high pressure will be in control for Monday into
Monday night associated with the shortwave ridge moving across the
area and the associated height rises. However, once the SW flow
takes hold, an initial area of low pressure is expected to track
into the Tennessee and Ohio Valley late Tuesday night and into
Wednesday and then depart to the northeast and weaken. A trailing
cold front or sfc trough should reach near the crest of the
Appalachians and possibly stall. This could be a lingering focus
for rounds of rain as mid level waves in southwest flow pass.

The southwest flow will lead to temperatures remaining on the
mild, with no strong pushes of cold air behind the passing mid
week system. Any of the passing weaker wave moving in this flow
are expected to be able to tap into the persistent flow of deep
Gulf moisture and lead to periods of strong moisture advection
into the region. As the trough moves toward the Plains late in the
period, another surface low should organize over the Gulf Coast
states and begin approaching East KY. The consensus of blended
model guidance, operational runs and WPC guidance remains very
similar to the previous forecast cycle, with a multi day QPF
of near or just over 2 inches in the north to as much as 5 inches
across portions of the Cumberlands/northern Cumberland Plateau
near the TN border into the KY/VA/TN tri state area.

With soils already wet and the southern portion of the area
expected to experience another significant rain in the short term
period combined with the above normal rainfall over the past few
weeks and months, forecasted rainfall of this magnitude is
concerning. Rainfall of this magnitude will likely lead to
flooding issues, especially across the Cumberland River basin into
the headwaters of the Kentucky River basin where some of the
highest 4 to 5 inch amounts are currently forecast. This rainfall
will occur over a 5 day period, and as noted above, the eventual
outcome may vary from the current guidance consensus. Timing as
well as the magnitude and location of the heaviest rainfall could
still change. However, there remains enough model consistency for
moderate confidence in some level of flooding and associated
impacts across the CWA. A Hydrological Outlooks has been issued
for this threat and it will also be highlighted in the HWO and
Weatherstory.

Near the arrival of the precipitation late Tuesday into Tuesday
evening, some snow or mixed precipitation may occur especially
near or north of the Mtn Parkway and in the highest terrain near
the VA border. Accumulations, if any, from that should be light.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 111 PM EST SUN FEB 17 2019

MVFR/IFR ceilings will fill in across the area through the rest of
this afternoon, with widespread showers and even a few
thunderstorms occurring at times. A cold front will move through
the region this evening, with widespread rains coming to an end
from northwest to southeast overnight. Ceilings will gradually
improve to MVFR and eventually VFR from the south into Monday.
Southerly winds, of around 5 to 8 kts, will veer to the southwest
and eventually west through this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...JMW/JP
AVIATION...GEOGERIAN
Hazardous weather outlook, Feb 17, 11:33 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1133 AM EST Sun Feb 17 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1133 AM EST Sun Feb 17 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

There is a slight chance of thunderstorms through early this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of moderate to heavy rain through next week will
bring a threat of flooding of creeks, streams, and rivers across
the area. At this time, it appears that this threat is highest for
locations south of the I-64 corridor. Please see the latest
hydrological outlook for more information.

Snow or mixed precipitation is possible generally north of the
Mountain Parkway and in the highest elevations near the VA border
on Tuesday evening into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KAS/JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flood. Local standard time, as filed.

Flood, McCreary

When
February 17, 2:00 PM EST to 3:00 PM EST
Where
McCreary County, 1.77 mi SE of Swain to 1.94 mi WSW of Hollyhill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.660, -84.350

Local dispatch relayed a report of water over Kentucky State Highway 92 southwest of Hollyhill.

Heavy Rain, Lee

When
February 17, 2:15 PM EST to February 18, 12:15 AM EST
Where
Lee County, 1.08 mi E of Proctor to 1.32 mi ENE of Proctor
Reported by
Department of Highways
Coordinates
37.572, -83.700

Department of Highway officials reported a later rockslide due to heavy rainfall over the past couple of days.

Flood, Rockcastle

When
February 17, 6:45 PM EST to 8:15 PM EST
Where
Rockcastle County, 2.1 mi NW of Renfro Vly to 2.24 mi NW of Renfro Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.405, -84.352

Dispatch reported water over Mt. Zion Church Road outside of Renfro Valley.

Heavy Rain, Harlan

When
February 17, 8:00 PM EST to February 18, 2:10 AM EST
Where
Harlan County, 0.62 mi WSW of Layman to 0.45 mi WSW of Layman
Reported by
911 Call Center
Coordinates
36.828, -83.461

Dispatch reported a mudslide, due to previous heavy rain, onto Kentucky State Highway 3449 west of Coldiron. This resulted in the closure of one lane for several hours.

Heavy Rain, Perry

When
February 17, 10:50 PM EST to February 18, 4:50 AM EST
Where
Perry County, 5.16 mi W of Farler to 4.99 mi W of Farler
Reported by
Department of Highways
Coordinates
37.144, -83.293

The Kentucky Transportation Cabinet reported a mudslide on Kentucky State Highway 699, causing the blockage of the road for several hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797841, 797870, 797840, 797842, 797843.